Hypernatraemic dehydration after Lucozade.

Abstract

OBJECTIVE To emphasise the dangers of inappropriate rehydration fluids in the treatment of gastroenteritis. CLINICAL FEATURES A two-year-old girl was admitted to hospital in shock and unconscious. She had a 36-hour history of diarrhoeal illness and had received Lucozade. Therapy with this hypertonic fluid resulted in worsening diarrhoea and seizures. On examination she had hypernatraemic dehydration and decorticate posturing. INTERVENTION AND OUTCOME An intravenous line was inserted, stable plasma protein solution was given, and she was admitted to the intensive care unit. Anticonvulsant and antibiotic therapy were begun. Significant neurological impairment was still evident after 14 days, at which time shw was discharged from hospital. Six months later she had made a good recovery, with no persisting neurological deficit. CONCLUSION The inappropriate use of hypertonic fluids in gastroenteritis may be associated with significant electrolyte imbalances and neurological sequelae.

Cite this paper

@article{Bucens1991HypernatraemicDA, title={Hypernatraemic dehydration after Lucozade.}, author={Ingrid Kirsten Bucens and Anthony Catto-Smith}, journal={The Medical journal of Australia}, year={1991}, volume={155 2}, pages={128-9} }